Texas, 2017

Heavy Rain in Texas, April 11, 2017

April 11, 2017 · NWS BRO · 2 events in 1 county or zone

Showers and thunderstorms developed across the region along leftover boundaries from prior convection earlier in the day. 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Showers and thunderstorms developed across the region along leftover boundaries from prior convection earlier in the day. Some of this activity produced periods of heavy rainfall across Hebbronville, ranging from 1.5 to 2.6 inches. This heavy rainfall led to some standing water in low lying intersections in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 11, 5:13 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 11, 5:13 PM CST, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
613 PM CDT Tue Apr 11 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...VFR/MVFR is expected through the next 24 hours.
Moderate to breezy winds at the surface are anticipated. Strong to
severe convection should stay north of the three major aerodromes
but will be monitored through the next several hours just the
same.
&&

.PREV DISCUSSION... /issued 323 PM CDT Tue Apr 11 2017/

SHORT TERM (Tonight through Wednesday Night): A weak impulse in the
500mb flow is currently making its way through South Texas early
this afternoon, which has aided in thunderstorm development across
the Austin/San Antonio areas. At the surface, a weakening stationary
front is draped from near Del Rio through Southeast Texas. Most of
the focus for strong storms and heavy rain has been well to our
north. Across Deep South Texas, convective models still are holding
onto the possibility of development across Deep South Texas later
this afternoon. Due to a wide range in model solutions, however, the
forecast continues to be fairly difficult to pinpoint.

Several model soundings for this evening show favorable profiles for
gusty winds and hail with MLCAPE values of 2000-2500 J/kg and fairly
steep mid-level lapse rates of around 8 C/km. Precipitable Water
values are also around 1.6 to 1.7 inches, which is well above normal
for mid April, so any storms that develop could produce locally
heavy rainfall. The uncertainty, though, is if storms can make it
this far south with less upper level support for initiation. The
reliance may have to be on any surface boundary collisions with
outflow boundaries, which would trigger thunderstorm development.
With that said, it appears the main window of opportunity will be
from the 00Z to 06Z time frame late this evening with greater
chances of strong storms being in the Northern Ranchlands. The Storm
Prediction Center continues to place the northern half of the CWA in
a Marginal Risk of severe storms.

Wednesday, mid-level ridging will build across the Southern Plains
along with very dry air moving in from 700 to 400mb. This will
hinder precipitation chances through the day. Temperatures are
expected to be near or just above normals with warm overnight lows
in the upper 60s.

LONG TERM (Thursday through Tuesday): Moisture will increase
across west Texas and the TX panhandle Thursday as a 500mb
shortwave trough moves across northwest TX. 500mb ridge across the
northwest Gulf coast should provide subsidence across south TX
Thursday before the upper level ridge moves eastward across the
northern Gulf coast. Moisture is progged to increase across
northeast Mexico and southwest TX Friday as a result. Will keep
isolated rain chances confined to the western portions of the CWA
Thursday and mention isolated showers and thunderstorms across the
rest of the CWA Friday. Rain chances will diminish in the wake of
the upper level shortwave trough moving across east TX Saturday. A
slight chance of showers and thunderstorms is expected Sun night
into Monday as another 500mb shortwave trough moves across west
and southwest TX towards the end of the forecast period.

MARINE (Now through Wednesday night): Light to moderate winds and
elevated seas continue across the Lower Texas Coastal waters this
afternoon. Small craft should exercise caution as seas remain around
6 feet. This will continue through Wednesday night as high pressure
remains over the northern Gulf of Mexico.

Thursday through Sunday...Light to moderate southeast winds will
prevail across the coastal waters Thursday with surface high
pressure across the northeast United States extending southward
into the southeast U.S. and Gulf of Mexico. The pressure gradient
increases across the lower Texas coast Friday with low pressure
developing on the lee side of the Rockies. Moderate southeast
winds will prevail across the western Gulf of Mexico Friday
through Sunday.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Apr 11, 3:50 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
450 PM CDT Tue Apr 11 2017

TXZ248>257-122200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
450 PM CDT Tue Apr 11 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

ISOLATED TO SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
THROUGHOUT THE ENTIRE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-122200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
450 PM CDT Tue Apr 11 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Jim Hogg

When
April 11, 7:20 PM CST to 9:05 PM CST
Where
Jim Hogg County, 0.18 mi ESE of Hebbronville
Reported by
COOP Observer
Coordinates
27.319, -98.677

COOP observer in Hebbronville reported 2.60 inches of rain.

Heavy Rain, Jim Hogg

When
April 11, 7:25 PM CST to 9:05 PM CST
Where
Jim Hogg County, Hebbronville
Reported by
Law Enforcement
Coordinates
27.320, -98.680

Jim Hogg County Sheriffs Office reported flooding at the intersections of Linar and Smith, Mesquite and Smith, and Viggie and Smith.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692625, 692624.